Washington, 2015

Freezing Fog in Washington, January 29, 2015

January 29, 2015 · NWS OTX · 1 event in 1 county or zone

A ridge of high pressure with cold temperatures allowed freezing fog to cause slick roadways. These slick conditions indirectly contributed to numerous accidents on area roadways.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A ridge of high pressure with cold temperatures allowed freezing fog to cause slick roadways. These slick conditions indirectly contributed to numerous accidents on area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 9:36 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 28, 9:36 PM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
936 PM PST WED JAN 28 2015

.SYNOPSIS...
Areas of low clouds and fog will persist across portions of
Inland Northwest as high pressure remains in place. The ridge of
high pressure will begin breaking down Sunday. The next best
threat of precipitation, including possible rain and snow, arrives
then and continues into at least early next week.

&&

.DISCUSSION...
Evening update: A surface high dropping south east of the
Continental Divide has increased easterly flow over the region and
we are seeing much more clearing across the Palouse, West Plains,
and portions of the Columbia Basin then originally thought.
In fact, pressure gradients across the CWA from Portland, Oregon
to Kalispell, MT have switched from onshore at 4-5mb yesterday at
this time to 7 mb offshore. This has led to clearing skies over
locations like Lewiston, St Maries, Juliaetta, Pullman, Rosalia,
Spokane, Deer Park, Davenport, and Harrington. While the clearing
is great for star gazing, it will not be long-lived for many. The
lack of clouds will also allow temperatures to drop below
freezing and increase the odds of freezing fog developing by
morning, especially from Spokane to Deer Park west to Davenport
and Odessa. Closer to the WA/ID border, there is a better chance
that offshore flow will prevail and keep skies generally clear
including most communities from Benewah to Shoshone County and
points south. Any fog south of a line from Pullman to Kellogg
will be localized and within sheltered valleys. Temperatures have
also be lowered across the region to account for current obs
and/or areas of clearing. /sb

&&

.AVIATION...
06Z TAFS: Widespread stratus will continue through the next 24
hours over the western Columbia Basin...East Slopes of the
Cascades...and Northern Valleys. A bit more challenging fcst for
Spokane to Cd'A and points south where stratus cleared out this
evening under light E Winds. This is a real light push so clearing
will likely lead to dense freezing ground fog which is already
setting up vcnty of Felts Field and KCOE. Pullman will stand the
best chance for remaining out of restrictions but confidence is
below average. High pressure remains anchored overhead on Thur and
restrictions from low clouds and fog will persist throughout the
TAF period. Fcst is optimistic for some clearing in the late
afternoon/early evening near the ID/WA border given lack of
snowpack but confidence remains low with ridge aloft. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  40  30  39  30  37 /   0   0   0   0   0  10
Coeur d'Alene  33  41  30  41  29  39 /   0  10   0   0   0  10
Pullman        33  45  33  44  32  44 /   0   0   0   0   0  10
Lewiston       33  47  35  46  34  47 /  10   0   0   0   0  10
Colville       31  36  27  36  28  36 /  10  10   0   0  10  10
Sandpoint      31  37  28  38  27  37 /  10  10   0   0  10  10
Kellogg        32  41  32  42  28  39 /  10   0   0   0  10  10
Moses Lake     32  41  31  39  31  39 /   0   0   0   0   0  10
Wenatchee      32  40  32  39  32  39 /  10   0   0   0   0  10
Omak           32  37  29  36  29  35 /  10  10   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jan 28, 5:58 AM PST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PST WED JAN 28 2015

IDZ001>004-026-027-WAZ031>038-041>044-291400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PST WED JAN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, East Slopes Northern Cascades

When
January 29, 1:00 AM PST to 10:10 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Broadcast Media

Slick roads and low visibility caused by freezing fog indirectly contributed to a three car accident in South Spokane, WA at 7:45 AM PST. Six people were involved the crash and everyone was reported to be in stable condition.

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550260.